Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

can stopping iron pills cause diarrhea?

Every single time I stop them I end up with diarrhea.
When i do take them i get clogged up.
Isn't there any in between?
could they be masking some kind of sickness?

Answer Question
 
Anonymous

Asked by Anonymous at 1:12 PM on Mar. 2, 2009 in Health

Answers (6)
  • Try a different iron pill...Gosh I took one that didnt constipate me at all. It was called Slo-Fe I think. It was slow release so my body didnt react so strongly to them. I was in the batroom a TAD bit longer than normal, but I was never stopped up. ;)
    MamaChamp

    Answer by MamaChamp at 1:14 PM on Mar. 2, 2009

  • My mother had exactly the same problem in the end she just decided being clogged up was preferable over the diarrhea, just letting you know it's normal, sorry I can't recommend a solution! Talk to your doctor?
    HNK11

    Answer by HNK11 at 1:15 PM on Mar. 2, 2009

  • The iron pills that are available today are too strong for a human body. The reactions from the iron pills range from diarrhea, constipation when ON the pills and those same symptoms when coming off them.

    Children's chewable vitamins contain the necessary amount of iron for just about everybody. Unless prescribed by a doctor, you shouldn't take iron pills at all. The OTC versions are too much.

    If you are just after putting more iron in your diet, start eating iron-rich foods. Besides supplementing your iron levels, it will help you eat healthier.
    Gypsy98

    Answer by Gypsy98 at 1:15 PM on Mar. 2, 2009

  • I cant take iron pills. They dont stop things up though, I get diarrhea when I take them. I do not take them when I preg. either. I've tried but same results. Finally just told the dr. I am not taking them & why. He determined I dont have a low iron level (even when preg.) so I do not need them.
    Anonymous

    Answer by Anonymous at 1:20 PM on Mar. 2, 2009

  • But if your doc is recommending them because of anemia during pregnancy or breastfeeding you should find a pill that works. It would be unhealthy for your baby not to get the iron it needs and unhealthy for you going into labor and especially surgery with low iron levels.
    MamaChamp

    Answer by MamaChamp at 1:23 PM on Mar. 2, 2009

  • Just wondering if you have been diagnosed with low iron levels because if not, any commercial iron tablet would be too strong. A typical multivit (NOT a pregnancy one) would contain ample daily iron if you are worried about not getting enough from your diet. Even though iron pills are available OTC (well they are in Canada...not sure about the US) they shouldn't be taken without a doctor's intervention and BLOOD TESTS to confirm iron deficiency. The potential side effects aren't worth it.

    Having said all that, yes stopping iron can give you diarrhea. Taking iron usually constipates so the body attempts to compensate. When you remove the constipating factor, the body is essentially overcompensating so you go the other way...diarrhea. Things should even out after a while but if not, off to the doc for a check up!
    2cubs

    Answer by 2cubs at 1:23 PM on Mar. 2, 2009

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN